|PEP 1 week
Dec 21, 2007
Hi! I have a question about the length of time PEP has to be taken to have any effect. I was given PEP after a lowish risk with an hiv+ man (mutual masturbation, with his ejaculate falling directly onto my recently bitten nipple, which had a discharge coming from it). I took the PEP for 7 days, and noticed a rash appearing on my body on the 7th day. I woke up on the 8th day and my entire body was covered in rash. It was diagnosed as Steven Johnson's syndrome, a reaction to the PEP, and i was immediately told to stop taking it. After doing so i healed completely in 2 days. I was wondering if the PEP would have had any beneficial effect on me in such a short time?
Thanks very much! You're an amazing soul, and I wish you a very happy Christmas, and an exciting year to come!
| Response from Dr. Frascino
Stories like yours tend to make me cringe a bit. PEP should not be prescribed for a "lowish risk" incident! What happened to you is exactly why! Stevens Johnson syndrome is a severe inflammatory eruption of the skin and mucous membranes that results from a drug hypersensitivity reaction. It can be life threatening or, at times, even fatal. PEP should only be considered for significant HIV exposures when the possible benefits outweigh the very real potential risks of taking these potent medications.
Would PEP have any beneficial effect after only an eight-day course following a "lowish" risk? No one knows, because it should not be prescribed for such risks. What is known is that it can cause significant harm within that period of time, as your case clearly demonstrates!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv And Memory Loss Numbness Headache Tired Sore Throat
- I Am Hiv Positive And My Boyfriend Is Not How Can I Tell Him
- Can Hiv Be Misdiagnosed?
- Will Shingles Cause Pain On One Side Only?
- How Long Does It Take For A Bacterial Vaginosis To Harm You?
- When You Have Sex With Someone With Chlamydia Do You Immediately Get It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.